Uncomfortable Symptoms of Opiate Withdrawal

For most individuals, opiate withdrawals are not considered life threatening. They do, however, pose health risks in individuals with compromised physical and mental health issues and those who resume the use of opiates at the risk of increasing and prolonging their dependence, or worse, overdosing after decreasing their tolerance.

About Opiate Withdrawals

Symptoms of Opiate Withdrawal

Heightened negative emotions are a common symptom of opiate withdrawal.

Putting opiate withdrawals in perspective, they are pretty much the opposite of the good feelings one gets when intoxicated with opiates. For instance; the euphoria changes to despair and the depressed central nervous system functions that blocked or reduced pain and other stimuli are no more pleasant and relaxed, as a storm of nerve cells begin to react to the opiate loss and send powerful warning signals throughout the body that more opiates are needed.

The onset of symptoms usually begin within 10-12 hours of the last dose and last for around 5-7 days, peaking at about 72 hours. For heroin and other high potency opiates, frequent, high dose, and IV users, the onset can be a lot sooner and last longer. According to the Substance Abuse and Mental Health Services Administration, “It is important to appreciate that untreated opioid withdrawal gradually builds in severity of signs and symptoms and then diminishes in a self-limited manner.”

Uncomfortable Symptoms of Opiate Withdrawal

Uncomfortable symptoms of opiate withdrawal will vary in number of symptoms and intensity depending on the extent of changes that have taken place in the person as a result of the types of opiates used, the doses, duration, frequency, and methods of use, their physical and psychological health, and the environment in which they attempt to undergo the process.

Take Back Your Life. Call The 24Hr Addiction Hotline 800-654-0987

Physical opiate withdrawal symptoms may include:

  • Dilated Pupils
  • Sweating
  • Fever
  • Chills or “gooseflesh”
  • Watery eyes
  • Runny nose
  • Excessive yawning
  • Fatigue or weakness
  • Muscle cramps
  • Abdominal pain
  • Vomiting
  • Nausea
  • Diarrhea
  • Elevated heart rate and blood pressure
  • Increased respiration
  • Decreased motivation

Are the Symptoms of Withdrawal from Opiates Dangerous?

Family is Forever.Get Help for Your Loved One. Call The 24Hr Addiction Hotline 800-654-0987

Psychological symptoms are more complex and may last longer than the acute physical symptoms including:

  • Cravings for opiates
  • Anxiety, agitation, restlessness
  • Depression or dysphoria
  • Racing thoughts, confusion, or inability to focus
  • Uncontrollable mood swings and heightened negative emotions

Getting Through the Withdrawal Process

In many instances, uncomfortable symptoms of opiate withdrawal can be mitigated with the use of medications, support, and counseling in an opiate treatment program, but, some individuals choose to attempt detox on their own, which raises concerns in long term recovery success.

Environment is crucial because trying to go through opiate withdrawals in an unsafe, unclean, uncomfortable, environment and surrounded by current users or static conditions can intensify the despair and distress, with a high probability of relapse.

Tell Your Side of the StoryFill Out the Help Form